Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 214, NWS Kansas City, MO

September 5, 2004Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 5, 2004, 7:56 PM CDT for Clay County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 7:56 PM CDT (00:56 UTC)
Expired
Sep 5, 2004, 8:45 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Clay County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KEAX 060056
SVREAX
MOC047-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEARNEY...OR ABOUT 18 MILES
  NORTHEAST OF KANSAS CITY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EXCELSIOR SPRINGS BY 805 PM CDT.

THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3945 9422 3933 9422 3924 9438 3933 9448
      3938 9451 3945 9440 3945 9422

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:52 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 5, 2:52 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT SUN SEP 5 2004

COR TO ADD MID MORNING DISCUSSION

.DISCUSSION...

SCATTERED SHOWERS CONTINUE DEVELOPING THIS AFTERNOON ACROSS THE
FORECAST AREA...WHILE A MORE ORGANIZED BAND OF SHOWERS THAT TRUDGED
ACROSS CENTRAL AND EASTERN KANSAS AND NEBRASKA DURING THE MORNING
HAS FINALLY REACHED THE NORTHWEST TIP OF MISSOURI. THIS BAND IS
OCCURRING AHEAD OF THE SURFACE FRONT THAT CURRENTLY SPLITS KANSAS IN
HALF. INSTABILITY AHEAD OF THE FRONT IS RATHER MARGINAL AS EXTENSIVE
CLOUD COVER AND SHOWERS HAS LIMITED HEATING AND WARM MID LEVEL TEMPS
ARE CREATING POOR LAPSE RATES. WILL HAVE TO RELY ON THE INCREASING
VERTICAL SHEAR PROVIDED BY THE SHORTWAVE CURRENTLY OVER CENTRAL
NEBRASKA. THE MAIN THREAT STILL APPEARS TO BE THE POTENTIAL FOR
DAMAGING WINDS AS LINEAR CONVECTION MOVES ACROSS NORTHWEST MISSOURI
AND THE TIP OF NORTHEAST KANSAS THIS EVENING. RUC-PROGGED SFC-1KM
STORM RELATIVE HELICITY VALUES IN EXCESS OF 150 M2/S2 ARE FORECAST
TO SHIFT INTO NORTHWEST MISSOURI BY THIS EVENING...SUPPORTING AN
ISOLATED TORNADO THREAT AS WELL. EXPECT OTHER THUNDERSTORMS TO
DEVELOP ALONG THE FRONT TO THE WEST...WHERE A CU FIELD IS BEGINNING
TO FORM. LACK OF INSTABILITY IS AGAIN A FACTOR...ALTHOUGH STORMS
THAT DO FORM COULD BE CAPABLE OF PRODUCING DAMAGING WINDS AS THEY
ENTER EXTREME EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING. BOTH
ETA AND GFS SOLUTIONS FORECAST THE THUNDERSTORM ACTIVITY TO CLEAR
THE MAJORITY OF THE CWA BY SUNRISE...AND HAVE ENDED PRECIPITATION IN
THE EAST BY 15Z MONDAY. IN THE WAKE OF THE FRONT...LOOKS LIKE MILD
TEMPERATURES FOR THE LABOR DAY HOLIDAY...AS READINGS AT MOST
LOCATIONS TOP OUT IN THE 70S.

LS

MAIN CONCERN AFTER MONDAY IS TEMPS. COOL HIGH PRESSURE AT THE
SURFACE IS PROGGED TO HOLD TIGHT ACROSS THE REGION THROUGH THURSDAY.
HAVE THEREFORE LOWERED EXPECTED HIGHS A FEW DEGREES MID WEEK WITH
LIGHT NORTHEAST WINDS AND LITTLE MIXING EXPECTED. FORECAST LOWS WILL
ALSO BE ON THE COOL SIDE OF NORMAL...WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS EXPECTED. GFS/ECMWF SHOW THE SURFACE HIGH MOVES EAST
LATE IN THE WEEK AS AN UPPER LEVEL TROUGH MOVES OVER THE WESTERN
CONUS PUSHING HIGHER HEIGHTS INTO THE REGION. MODEL ENSEMBLES BACK
THIS UP. THUS A GENERAL WARMING TREND MAKES SENSE...AND HAVE BUMPED
HIGHS UP A FEW DEGREES OVER THE WEEKEND.

ONE POSSIBLE FLY IN THE OINTMENT IS WEAK SHORTWAVE ENERGY PROGGED BY
THE ECMWF AND GFS TO MOVE THROUGH THE FLOW OVER THE WEEKEND. THIS
MAY BRING A CHANCE FOR RAIN TO THE FORECAST AREA. HOWEVER HAVE
LITTLE CONFIDENCE IN TIMING THIS FAR OUT...AND SHORTWAVE APPEARS
FAIRLY WEAK AS IT MOVES ACROSS THE FORECAST AREA. FOR NOW HAVE LEFT
FORECAST DRY FROM MONDAY NIGHT ON OUT THROUGH SUNDAY.

NRR

&&

.PREVIOUS DISCUSSION...

932 AM SUN...
HAVE MADE UPDATES TO THE TEMPERATURE PORTION OF TODAYS FORECAST.
EXPANSIVE ALTOCU DECK CONTINUES TO SPREAD EAST ACROSS THE FORECAST
AREA THIS MORNING. EXPECT THIS TO LIMIT DIURNAL WARMING THIS MORNING
AND AFTERNOON...SO HAVE LOWERED HIGH TEMPS ONE TO TWO
CATEGORIES...ESPECIALLY ACROSS NORTHWEST MISSOURI.

SCHMIT

550 AM SUN...
SEVERE WEATHER THREAT MAY BE A LITTLE HIGHER THAN EARLIER
ANTICIPATED FOR EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST
KANSAS FOR LATE THIS AFTERNOON AND EARLY THIS EVENING. LATEST
MESOETA SUGGEST A LITTLE STRONGER SFC-3KM SHEAR THAN THE EARLIER
MESOETA. THE COMBINATION OF ML CAPES OF 1000-1500 J/KG AND
SFC-3KM AROUND 40 KNOTS MAY ALLOW FOR AN ISOLATED TORNADO.
HOWEVER...THE LATEST MESOETA MAY BE SUFFERING A LITTLE CONVECTIVE
FEEDBACK AT THE SURFACE WHICH MAY BE INFLUENCING THE CONVECTIVE
PARAMETERS. AS A RESULT...THREAT IS LIKELY ON THE LOW SIDE.

DB

145 AM SUN...
SHORT TERM DISCUSSION WILL REVOLVE AROUND THE THUNDERSTORM THREAT
AHEAD OF THE UPPER TROUGH EJECTING NORTHEAST FROM THE ERN ROCKIES.
LATEST MOISTURE IMAGERY INDICATES THAT THE UPPER TROUGH WAS LOCATED
IN CENTRAL COLORADO...CLOSE TO THE GFS/MESOETA POSITION. MODELS
APPEAR REASONABLE IN EJECTING UPPER TROUGH QUICKLY NORTHEAST AS THE
NEXT IN THE SERIES OF SHORTWAVE TROUGHS MOVE A LITTLE SOUTH OF EAST
INTO THE NORTHERN ROCKIES.

MODELS ALSO SUGGEST THAT THE COLORADO SHORTWAVE WILL WEAKEN AS IT
APPROACHES THE CWA AS IT ENCOUNTERS THE UPPER RIDGE IN THE MO AND
MISS VALLEY REGIONS. THE LOW PRESSURE SYSTEM CURRENTLY IN ERN CO
WILL EJECT NORTHEAST WITH A COLD FRONT TRAILING SOUTH INTO SE
NEBRASKA AND CENTRAL/ERN KS BY 00Z THIS EVENING. CONCERN IS THE
AMOUNT OF DEVELOPMENT ALONG THE FRONTAL ZONE LATE THIS AFTERNOON AND
TONIGHT. MODELS CONTINUE TO INDICATE POOR MID LEVEL LAPSE RATES IN
THE VICINITY OF THE FRONT WITH H7-H5 LAPSE RATES AROUND 5.5 DEG C.
SHEAR PROFILE ALONG THE FRONTAL ZONE BECOMES UNIDIRECTIONAL WITH
20-30 KNOTS OF SHEAR BTWN SFC-6KM. SBCAPE NEAR THE FRONT DURING THE
LATE AFTERNOON HOURS IN SERN NEBRASKA SOUTH TO CENTRAL/ERN KS ARE
ONLY AROUND 1000 J/KG WITH THE INSTABILITY DIMINISHING THROUGH THE
NIGHT ACROSS THE CWA. MUCAPE ALSO RATHER WEAK THROUGH THE NIGHT.

ENOUGH SFC-6KM SHEAR IS PRESENT TO DEVELOP A STRONG SQUALL LINE
AHEAD OF THE FRONT...HOWEVER INSTABILITY QUESTIONABLE. DESPITE THE
QUESTIONABLE STRENGTH OF THE SQUALL LINE...WITH A WEAK CAP AND WEAK
QG FORCING AIDING IN THE DEVELOPMENT OF CONVECTION ALONG THE
FRONT...BELIEVE THERE IS A HIGH THREAT OF SHOWER AND THUNDERSTORM
DEVELOPMENT AHEAD OF THE FRONT THROUGH TONIGHT. GIVEN THE RELATIVELY
WARM TEMPERATURES ABOVE H7 AND THROUGH THE H3 LAYER...THE HAIL
THREAT APPEARS MINIMAL. BELIEVE ANY THREAT OF SEVERE WILL COME FROM
DAMAGING WINDS ALONG THE SQUALL LINE.

LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE LINE OF STORMS...HOWEVER
DO NOT EXPECT A HYDRO PROBLEM AS FRONT AND THE LINE OF STORMS SHOULD
BE PROGRESSIVE. GUIDANCE VALUES ALSO HAVE CLIMBED TO AROUND 2.5
INCHES

PRECIPITATION MAY LINGER IN THE ERN ZONES MONDAY MORNING...
OTHERWISE COOLER AND DRIER AIR WILL ADVECT SOUTHEAST BEHIND THE
FRONT WITH COOLER AND DRIER CONDITIONS BY MONDAY EVE. HAVE LOWERED
TEMPERATURES A LITTLE FOR MONDAY NIGHT WITH CLEAR SKIES AND LIGHT
WINDS. HAVE NOT LOWERED THEM AS MUCH AS THE MESOETA SUGGESTS AS THAT
MODEL GUIDANCE APPEARS TOO COLD.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Sep 5, 12:30 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT SUN SEP 5 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EXTREME
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS AFTERNOON. THIS
LINE OF THUNDERSTORMS IS EXPECTED TO STRENGTHEN AND BECOME MORE
ORGANIZED LATE THIS AFTERNOON AND EVENING....GENERALLY NORTH AND WEST
OF A LINE FROM ATCHISON KANSAS TO ST JOSEPH TO GRANT CITY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH THERE IS A
POSSIBILITY OF AN ISOLATED TORNADO ALONG WITH HAIL. AFTER
SUNSET...THE PRIMARY THREAT WILL BE DAMAGING WINDS.

DURING THE EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE REMAINDER OF WESTERN MISSOURI. A FEW OF THESE STORMS MAY PRODUCE
DAMAGING WINDS...MAINLY WEST OF THE INTERSTATE 35 CORRIDOR DURING THE
EVENING HOURS. AS INSTABILITY DIMINISHES BY LATE
EVENING...THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE
SIGNIFICANTLY AS THE THUNDERSTORMS MOVE INTO NORTH CENTRAL AND
CENTRAL MISSOURI AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING EAST OF A LINE FROM CLINTON
TO KIRKSVILLE. NO SEVERE THUNDERSTORMS ARE ANTICIPATED WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH AND WEST
OF A LINE FROM ATCHISON KANSAS TO ST JOSEPH TO GRANT CITY...AND THIS
EVENING ALONG AND WEST OF INTERSTATE 35.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

LS

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.